Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 62, NWS Denver/Boulder, CO

August 25, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 25, 2022, 12:15 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2022, 12:15 PM MDT (18:15 UTC)
Expired
Aug 25, 2022, 3:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.3 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS55 KBOU 251815
FFWBOU
COC069-252115-
/O.NEW.KBOU.FF.W.0062.220825T1815Z-220825T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1215 PM MDT Thu Aug 25 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 315 PM MDT.

* At 1215 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.2 and 0.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County

This includes the following additional locations...
	Moondance Way, Stringtown Gulch and Crystal Mountain.

This includes the following streams and drainages...
  North Fork Fish Creek, Big Thompson River, Sheep Creek, Miller 
  Fork, Black Creek, Cedar Creek and Buckhorn Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause extensive and severe flooding of creeks, 
streams, roads and culverts in the affected part of the Cameron Peak 
burn area. Rock slides or debris flows can also be expected across 
roads in the warning area.

&&

LAT...LON 4053 10546 4058 10542 4057 10540 4057 10535
      4056 10531 4055 10530 4053 10529 4050 10529
      4048 10534 4049 10542 4051 10546

FLASH FLOOD...RADAR INDICATED

$$

Danielson
1 follow-up statement
127 
WGUS75 KBOU 252114
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
314 PM MDT Thu Aug 25 2022

COC069-252124-
/O.EXP.KBOU.FF.W.0062.000000T0000Z-220825T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
314 PM MDT Thu Aug 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MDT THIS AFTERNOON FOR 
CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4053 10546 4058 10542 4057 10540 4057 10535
      4056 10531 4055 10530 4053 10529 4050 10529
      4048 10534 4049 10542 4051 10546

$$

Danielson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 12:05 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 25, 12:05 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1205 PM MDT Thu Aug 25 2022

.UPDATE...
Issued at 1045 AM MDT Thu Aug 25 2022

Mid-level water vapor imagery shows the main trough moving across
the Pacific NW and a shortwave ahead moving across WY, swinging
into CO. Mid-level moisture pools ahead of it. The AM GJT sounding
reflects this with increased PW values. Moisture gradually
increases over northeast CO into the afternoon. There are signs of
it over the north portion of the mountains with radar showing a
few weak showers over Jackson County. Increasing moisture and
daytime heating will support developing cumulus and eventually
shower/thunderstorm development over the high country early this
afternoon. Scattered showers and a few storms may spread eastward
into the urban corridor later in the afternoon. Radar shows a
boundary positioned over Elbert, Adams, Arapahoe counties, so will
watch that for any shower/storm development as well. Made minor
adjustments to the PoPs to account for chances in the urban
corridor late afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM MDT Thu Aug 25 2022

For today, a short wave trough over the Snake River Valley in
southern Idaho, will make its way across central Wyoming through
this evening. Precipitable water values will star to increase
ahead of this system, with the RAP forecast soundings showing
values close to 0.70 inch this afternoon. This will lead to an
elevated risk of flash flooding in the East Troublesome and
Cameron Peak burn areas, see the hydrology discussion. The
showers and storms are expected to spread in the urban corridor
and nearby plains this afternoon and evening. RAP Forecast CAPEs
400-500 j/kg with most of the water content above 550 mb.
Inverted-v sounding in Denver with DCAPE values around 1100 j/kg.
The high resolution models show an west/northwest winds pushing
out of the of the foothills of Larimer/Boulder counties after 3
pm. The storms will develop along and west of the boundary, with
gusts to 40 mph possible with the stronger storms. The airmass
will be more capped over the northeast plains, which will prevent
or limit storm development there this evening. Most of the
showers/tstm coverage in the mountains will decrease through the
evening, with just some isolated to scattered shower coverage
after midnight.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM MDT Thu Aug 25 2022

Sufficient monsoonal moisture continues Friday as an upper level
trough impacts our region. Taking a look at model guidance, NBM
has certainly agreed with widespread precipitation occurring in
the mountains and valleys Friday afternoon. Looking at a few CAMs
(HREF, Arr and NAMNEST) display isolated to scattered
thunderstorms for the urban corridor and plains but some limiting
factors such as a surface high arriving in western Colorado
cutting off moisture and if a dryline forms. Soundings from the
GFS/NAM are showing favorable 0-6km shear near 30kts and MLCAPE
near 500-600 J/kg so this gives enough forecast confidence to keep
slight chances of PoPs for the Palmer Divide, adjacent plains and
parts of the urban corridor. These conditions may also lead to
some small hail or graupel from the isolated thunderstorms that
push off the higher terrain into the urban corridor and plains
with soundings indicating a SHIP value near 0.2-0.3. Overnight
lows were decrease slightly due to the clearing cloud decks.

Saturday, another round of scattered thunderstorms will occur
mainly for the mountains and valleys. 700mb temperatures
decreasing across the urban corridor and plains reaching 9-11 C
which makes sense given the increasing cloud cover across the
region. This lead to an overall decrease in afternoon highs.
Marginal fire weather conditions are possible for the plains as
drier conditions will occur Saturday afternoon.

Tricky forecast pattern as both synoptic and mesoscale features
will play a key role in Sunday's PoPs into next week. The GFS and
ECMWF differ in solutions and frontal system seems to develop in
different locations across the Colorado/Kansas border Sunday
morning. For now, leaning towards the ECMWF solution (similar to
NBM PoPs) which brings a deeper trough axis into central Colorado.
There is a strong jet 700mb 45-50kt Sunday morning which could
enhance thunderstorm development but too much uncertainty on low
level winds and timing of precipitation to say if this will assist
for precipitation for the urban corridor and plains. For now,
keeping the NBM PoPs and a blend of CONSALL/NBM for winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM MDT Thu Aug 25 2022

Light and variable winds continue to transition southeasterly
early this afternoon at 6-10 kts as a boundary moves pushes
northward. Showers and a few storms expand eastward off of the
higher terrain later this afternoon, best timeframe will be from
22-03z. With any nearby/passing activity, may see gusty variable
winds up to 30 kts. Winds return to drainage late evening. Light
and variable wind patterns for the morning becoming light WNW/NE
in the afternoon. There is a moderate chance that showers and a
few thunderstorms will be around the terminals in the
afternoon/early evening, although confidence isn't high on the
chances they will pass over the terminals.

&&

.HYDROLOGY...
Issued at 300 AM MDT Thu Aug 25 2022

The Cameron Peak and East Troublesome burn areas will see an
elevated risk of flash flooding this afternoon, with the main
area of concern from noon to 4 pm. The flash flood risk will be
limited for the remaining burn areas. Precipitable water values
will increase and a shortwave trough will provide additional forcing.
This combination will lead to widespread coverage of storms with
the stronger storms producing localized heavy rainfall, up to one
half inch in 30 minutes will be possible.

Scattered to widespread thunderstorms will develop Friday
afternoon where PWATs range from 0.70-0.90 across the high country.
These conditions will lead to an elevated flash flood threat across
Cameron Peak and East Troublesome burn areas. These storms will
produce heavy rainfall quickly and will move to the urban corridor
and Palmer Divide by early evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Mensch
SHORT TERM...Cooper
LONG TERM...AD
AVIATION...Mensch
HYDROLOGY...Cooper/AD
Hazardous weather outlook, Aug 25, 11:02 AM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Thu Aug 25 2022

COZ030>051-261715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Thu Aug 25 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A weak upper level disturbance will pass across central Wyoming
this afternoon and evening. Scattered to widespread showers and
thunderstorms are expected in the mountains this afternoon. This
will result in an elevated risk of flash flooding in the Cameron
Peak and East Troublesome burn areas, with a limited risk across
the rest of the burn area. Scattered thunderstorms will spread
into the urban corridor and nearby plains by late afternoon and
early evening. In addition to localized moderate to heavy rain,
gusty winds to 35 mph will also accompany the storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will develop over the mountains by early
Friday afternoon, then spread over the plains by late afternoon
and evening. Expect brief heavy rain and gusty winds with the
storms. These storms will bring an elevated threat of flash
flooding to both Cameron Peak and East Troublesome burn areas.

Drier air will move into Northern Colorado on Saturday with the
majority of thunderstorms over the mountains, especially along the
Continental Divide and areas along and south of Interstate 70. The
plains will be mainly dry on Saturday.

There is still uncertainty in the forecast Sunday through next
week for the urban corridor and plains but it is likely the higher
terrain areas will receive scattered afternoon showers and
slightly cooler temperatures.

...SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
rainfall reports would be greatly appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:56 AM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 25, 2:46 PM MDTAreal Flood AdvisoryBOULarimer119 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.